News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Treatment Modalities

Question: Idiopathic Ventricular Tachycardia


 Dee Holtzinger - Wed May 19, 2004 1:20 pm

A few months ago I was experiencing a slight heaviness in my chest and then almost immediately a very fast heart rhythm and then it felt like blood rushing to my head. I dealt with this for a while as it didn;t happen a lot or for very long duration. However, several weeks ago it was happening daily and for hours at a time. I went to the ER and all tests, EKG. bloodwork, etc was fine. I was sent home with a Holter moniter which when read caused the hospital to call me and tell me I needed to be in the hospital. In the hospital another EKG was done, an Echo and blood work. Everything was fine but they did have the "record" from the Holter. A stress test was done and immediately after getting off the treadmill my heart went into the VT. It took some time for them to get it settled down, having to use 2 shots of lidocaine to bring back normal rhythm. The cardiologist said I have Idiopathic Ventricular Tachycardia as my heart was normal and strong but for an unknown reason it was producing these fast rhythms. He suggested either medication or an EP study to induce the fast rhythm and then a catheter ablation. A week later I returned to the hospital for this procedure and to my regret the cardiologist was not able to bring out the VT. He said medication was the next option. He also said another EP study could be done. I do not want to take the meds as I do not like the side effects. To date I am not on the meds. Since having the EP study my heart has "settled" a good bit. So much so, that the last few days it has not done this at all. I would like very much to have another EP study and get this fixed. If the cardiologist had difficulty bringing out the VT when it was "active", how much more difficult will it be for him to bring it out when it is in an "inactive" state. Does that really matter if it is active or not? I have heard the ablations can trigger other areas of the heart to do the same thing? Would I be better to leave it well enough alone? As long as I can cope without the meds, is that a safe thing to do. Would being on medication (calcium channel blockers) make it difficult for him to bring out the VT? I was so depressed the first time when he was unable to bring it out that I am not sure I want to go through that again. Help?????
 Dr. Yasser Mokhtar - Thu Jun 24, 2004 6:20 pm

User avatar Dear Dee,

Hope you have been doing fine lately.

Idiopathic ventricular tachycardia means that your heart does not have any structural abnormality. You have not mentioned whether this was done or not but i think if you had an ep study, you must have had a coronary angiography as well.

The best way to go was an ep study and you already had one. For the time being, personally, if you are not complaining of recurrent attacks of ventricular tachycardia and you are not on any medications, i would just do nothing.

Is there a risk in waiting? Every thing has its own risks of course. Is there a risk in doing another ep study? Yes. Is there a risk in taking medications? Yes.

You will have to talk to your cardiologist about the risks and the benefits of each and all the options and then decide for yourself what is the next step that you want to do.

One thing i wanted to mention. Have you had your tsh checked lately and how was it? If your tsh is low, this means that you are getting too much synthroid and this could be the cause of your tachycardia. And if it is high, this can mean that you are not getting enough thyroid medication and sometimes people who don't get enough thyroid medication will develop low heart rate (bradycardia) and this as odd as it may sound can cause ventricular tachycardia as the ventricle tries to take over the job of the pacemaker of the heart.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here